March 17 2008, 3:32 pm PT | Posted in: Drugs (Cause Hair Loss)
Hello and thank you for reading my questions. For reference, I am a 21 year old male. I am wondering if you could provide some information and statistics regarding accutane-induced hair loss. I am one of many accutane users who has experienced substantial hair loss due to the drug and have yet to find any reliable information about what to expect and what to do. I am specifically interested in any statistics you might be able to provide, or simply what you’ve observed yourself. What percentage of patients who experience hair loss from the drug end up getting their hair back? Do you have any information about the success rate of products like rogaine for treating this problem (I saw a hair loss specialist who recommended using it)? I’m really just looking for some information about this issue that I can trust, as the internet is riddled with personal testimonies and contradicting accounts.
In addition, I am interested to know if this subject (accutane hair loss) has been raised at any hair loss or dermatologist conferences or other events when those in your profession communicate? From the research I’ve done, it seems that many dermatologists still don’t believe that accutane can cause hair loss. My own dermatologist told me “that’s weird” when I first told her about my hair falling out after starting accutane. Moreover another dermatologist I saw immediately diagnosed my hair loss as genetic and put me on propecia. It wasn’t until I met with a hair loss specialist that a doctor agreed with me that accutane was the culprit.
From the accounts of people who have posted their own experiences online, I’ve gathered that some dermatologists consider it to be a form of tellogen effluvium while others diagnose and treat it as a form of diffuse alopecia areata. The logic behind the diffuse AA theory is that accutane causes an autoimmune response in some patients, resulting in hair loss. Considering that accutane has in rare cases caused lupus and other immune disorders, I found this to be a reasonable explanation. I have read some accounts from individuals stating that dermal kenalog shots seemed to help stop or slow down the hair loss. Have you heard any of these ideas before? If not, could you try and find out the next time you’re at a conference?
My major source of information is coming from what is turning into an online community of accutane hair loss victims at
If you take the time to read through some of the accounts posted on here, you’ll see a variety of peoples experiences with accutane-induced hair loss. The prevailing opinion among some is the alopecia areata theory which I previously mentioned. I’d really appreciate it if you could provide me some additional insight into this issue. Also, do you know of any doctors who have experience treating patients with this problem who might have some of the answers i’m looking for if you’re unable to provide them? Thank you very much for your time and I’ll look forward to hearing back
I wish I could spend the proper amount of time researching your question to do it justice, but dermatology isn’t my strong point. I have personally only seen this problem a couple of times, but I hear that it is not uncommon amongst Accutane (isotretinoin) users. The only medications that I believe may be effective in treating this is minoxidil. The use of powerful steroids may make the problem worse, but I do not have much personal experience with Accutane, as I am a surgeon, not a dermatologist.
I forwarded your question to a number of highly qualified dermatologists and those that have responded stated that they don’t have an answer as to why hair loss occurs with Accutane use. The only treatment modalities suggested were minoxidil and finasteride. Again, I wish I could be more helpful to you, but at this point I’m kind of at a loss.